Texas, 2011

Wildfire in Texas, April 9 to 30, 2011

April 9 to 30, 2011 · NWS MAF · 3 events in 2 counties and zones

A surface trough extended into west Texas with a dryline located east of the area. High temperatures were near record levels, and minimum relative humidity values ranged from 5 to 10 percent.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.7 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A surface trough extended into west Texas with a dryline located east of the area. High temperatures were near record levels, and minimum relative humidity values ranged from 5 to 10 percent. A tight surface pressure gradient contributed to winds of 20 - 35 MPH across the plains with sustained winds around 40 MPH in the mountains. A Red Flag Warning was in effect for west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 8, 11:46 PM CST, 14 minutes earlier.

Area forecast discussion, Apr 8, 11:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1246 AM CDT SAT APR 9 2011

.DISCUSSION...
THE 06Z AVIATION FORECAST DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE REST OF
THE NIGHT...THOUGH HIGH CLOUDS WILL CONTINUE TO INCREASE. A LOW
LEVEL JET WILL RESULT IN GUSTY SOUTHERLY WINDS NEAR KFST...KPEQ...
AND POSSIBLY KINK AND KMAF THROUGH AROUND 09/09Z. OTHERWISE...
INCREASING WIND SPEEDS AND BLOWING DUST WILL BECOME AN INCREASING
AVIATION CONCERN THIS AFTERNOON. SOUTH TO SOUTHWEST WINDS WILL
INCREASE TO 20-30 KNOTS...WITH A FEW GUSTS APPROACHING 40 KNOTS
POSSIBLE. THE STRONGEST WINDS WILL LIKELY OCCUR THROUGH THE
AFTERNOON HOURS. BLOWING DUST MAY OCCASIONALLY REDUCE THE
VISIBILITY TO MVFR THRESHOLDS. WIND SPEEDS WILL REMAIN ELEVATED
THROUGH THE EVENING HOURS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM SATURDAY TO MIDNIGHT MDT SATURDAY
     NIGHT FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 6 AM TO 9 PM MDT SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM NOON SATURDAY TO 6 PM MDT SUNDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
     AFTERNOON FOR THE FOLLOWING ZONES... EDDY COUNTY PLAINS.

TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 1 AM
     CDT /MIDNIGHT MDT/ SUNDAY FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     RED FLAG WARNING FROM 7 AM CDT /6 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ SUNDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM NOON SATURDAY TO 6 PM MDT SUNDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING FOR THE
     FOLLOWING ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM THIS AFTERNOON THROUGH SUNDAY EVENING FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&

21
Hazardous weather outlook, Apr 8, 8:24 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
924 PM CDT FRI APR 8 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
924 PM CDT FRI APR 8 2011 /824 PM MDT FRI APR 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ABOVE NORMAL TEMPERATURES...ALONG WITH WINDY AND VERY DRY
CONDITIONS WILL CONTINUE ACROSS ALL OF WEST TEXAS AND SOUTHEAST
NEW MEXICO SATURDAY. A STRONG PACIFIC COLD FRONT WILL PUSH THROUGH
THE REGION SUNDAY MORNING...BRINGING VERY DRY AND WINDY CONDITIONS
TO ALL AREAS THROUGH THE DAY SUNDAY. A PERIOD OF CRITICAL TO
EXTREME FIRE WEATHER WILL IMPACT WEST TEXAS AND SOUTHEAST NEW
MEXICO BOTH DAYS...AND DANGEROUS WILDFIRE GROWTH AND SPREAD WILL
BE POSSIBLE. A RED FLAG WARNING HAS BEEN ISSUED FOR ALL AREAS
SATURDAY AND SUNDAY.

WINDY TO VERY WINDY CONDITIONS WILL OCCUR ACROSS ALL OF SOUTHEAST
NEW MEXICO AND MUCH OF WEST TEXAS SATURDAY AND SUNDAY...WITH HIGH
WINDS EXPECTED IN THE GUADALUPE MOUNTAINS SATURDAY AND SUNDAY.
HIGH WINDS MAY NOT ONLY IMPACT THE GUADALUPE MOUNTAINS...BUT COULD
ALSO SPREAD INTO PORTIONS OF THE EDDY COUNTY PLAINS...VAN HORN
HIGHWAY 54 CORRIDOR AND DAVIS MOUNTAINS LATE SATURDAY THROUGH
SUNDAY. A HIGH WIND WATCH IS IN EFFECT FOR THESE AREAS. RESIDENTS
SHOULD KEEP ABREAST OF THE LATEST FORECASTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Midland

When
April 9, 12:00 AM CST to April 10, 1:00 PM CST
Where
Midland forecast zone
Property damage
$2.7 million
Reported by
Park/Forest Service
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

A fire, known as the Hickman Fire, started in Midland County and burned 16,500 acres. Thirty-four homes and 5 outbuildings were destroyed. Five hundred people were evacuated.

Wildfire, Davis / Apache Mountains Area

When
April 9, 12:00 AM CST to April 13, 12:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Park/Forest Service

A fire, known as the Roper Fire, burned 41,000 acres in Brewster County. Several structures were threatened, but saved. The fire was started from someone throwing a cigarette on the ground at a roping event at the Sul Ross State University SALE Arena in Alpine, TX.

Wildfire, Davis / Apache Mountains Area

When
April 9, 1:30 PM CST to April 30, 12:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Property damage
$5.0 million
Reported by
Park/Forest Service

This fire was known as the Rockhouse Fire. It burned 314,444 acres in Jeff Davis and Presidio Counties in west Texas. It may have started from an electrical problem in an abandoned building near Marfa, TX. This fire destroyed 41 homes, 2 businesses, 150 cattle, 15 calves, 9 horses, 30 fences, and 100-200 power poles. Despite the damage, 260 homes were reported to be saved. The fire was reported to be the largest in history for the state of Texas, and it was finally contained on 5/12/2011 around 3 PM CST.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298276, 298398, 298275.